amphotericin reactions

  1. We use alot of ampho B and liposomal ampho on my peds onc/bmt unit. It is such a nasty drug! I would like to hear others' experiences with it. Has anyone seen anaphylaxis??? How do you monitor it?

    We have one kid who reacts violently to both B and limposomal...rigors off the bed... and gets BPs 200/. we use tylenol, hydrocort, demerol, gravol to settle her...anyone have other suggestions???
    •  
  2. 5 Comments

  3. by   caroladybelle
    Add ativan (lorazepam) for rigors, benedryl for premeds (possibly also tagamet - used as premeds for chemo occasionally, or high dose solumedrol) is all I can think of. But don't know too much else to do.

    In a pinch, Toradol IV/IM can take down a fever faster than tylenol - if renal clearance is good. Also, Ibuprofen ir a good antipyretic, if can be tolerated by the PT. Some people get scheduled Naprosyn for fevers. But I don't usually handle child patients, so my advise regarding their care is suspect
    Last edit by caroladybelle on Feb 1, '03
  4. by   renerian
    Yes we used it alot when I worked hem/onc. When we had reactions like that the ID docs stopped using it.

    I would not take it if it did that to me.

    renerian
  5. by   pam156
    We called it "shake and bake". Awful reactions. Last posts summed up the premeds we gave.
  6. by   jule
    right now, we have an 11 year old boy with ampho b-therapy. he gets the ampho for 4h / d. he reacted "only" with one peak of (not very high) fever short time after the medication every day. we made good experiences with giving him a premed of decortin i.v.(1mg/kg).
  7. by   dadrn
    We have had several reactions but never anaphylaxis, normally its because the rate is too high. We normally do demerol and benadryl iv. That takes care of the rigors. The next dose starts off very slowly and we progress up to the point reactions start, treat them and note to rate. After that, we normally don't get reactions. Some docs premedicate.

close